Alert archive / North Carolina / Tornado Warnings in 1998
Tornado Warning 11, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Jun 3, 1998, 8:03 PM EDT for Pitt County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 3, 1998, 8:03 PM EDT (00:03 UTC)
- Expired
- Jun 3, 1998, 8:35 PM EDT
- In force
- 32 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Pitt County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 8:06 PM EDT | Hail 2 | Ayden, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 6:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1172 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
294 WFUS01 KMHX 040002 RRA TORMHX NCC147-040035- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 803 PM EDT WED JUN 3 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN PITT COUNTY * UNTIL 835 PM EDT * AT 805 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 10 MILES NORTHWEST OF AYDEN... MOVING SOUTHEAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... RENSTON BY 810 PM EDT AYDEN BY 815 PM EDT GRIFTON BY 820 PM EDT IF YOU ARE IN THESE AREAS... TAKE COVER IN A STRONG BUILDING IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. ABANDON CARS AND MOBILE HOMES. TAYLOR/RVT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jun 3, 2:30 PM EDT, 5 hours 33 minutes earlier.
Area forecast discussion, Jun 3, 2:30 PM EDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 230 PM EDT WED JUN 3 1998 RDU: CARRY A 30 POP THROUGH THU NIGHT AND INC POPS TO 40 OR 50 ON FRI. FWC TEMPS IN BALL-PARK. SKY CONDITIONS PC THROUGH THU NIGHT AND PROBLY MC ON FRI. CWF: WSHFT HAS EEKED INTO EXTREME NE NC WITH REAL TEMP FRONT STILL BACK OVR VA. WILL KEEP SPLIT AT HAT AS MODELS INDICATE THAT FRONTAL BNDRY WILL REMAIN STATIONARY VCNTY OF THIS AREA THROUGH THU NIGHT. BACKING FLOW AHEAD OF A VORT MAX ON FRI WILL ALLOW SRLY FLOW TO OVRSPREAD NRN WATERS. WINDS/SEAS WILL REMAIN BELOW SCA LEVELS WITH NOCTURNAL SURGES TO 20 KTS TONIGHT AND THU NIGHT. DISC: WILL CONTINUE TYPICAL SUMMER FCST WITH MUGGY CONDITIONS AND A THREAT FOR SHOWERS AND TSTMS BUT MOST OF THE TIME WILL BE RAIN FREE. DRY AIRMASS ACROSS THE REGION INHIBITING CONVECTION THIS AFTERNOON DESPITE VERY UNSTABLE AIRMASS. BETTER CHANCE FOR SCT TO WDLY SCT STORMS LATER TONIGHT. HARD TO PINPOINT EXACT LOCATION OF COLD FRONT AS TEMPS OVR VA STILL VERY WARM BUT DEWPOINTS HAVE FALLEN AND WSHFT TO E HAS MOVED AS FAR S AS DUCK. THINK TEMP FRONT WILL ALIGN WITH WSHFT AFTER DARK AND THIS IS SUPPORTED BY MODEL MOISTURE CONVEREGNCE FCSTS WHICH INCREASE TONIGHT. COMBINATION OF FRONTAL CONVERGENCE AND AND INCREASE IN MOISTRE (PWS INCREASE TO OVER 1.5) WILL INCREASE CHANCES FOR RAIN TONIGHT ESP OVR NRN SECTIONS. FRONT WILL THEN REMAIN ACROSS THE REGION THROUGH FRI CONTINUING THREAT FOR FOR SCT CONVECTION. THINK DEEP CONVECTION WILL BE MORE WIDESPREAD ON FRI AS A STRONGER WAVE DEVELOPS ALONG THE STALLED FRONT. DUE TO THE AMOUNT OF MOISTURE/INSTAB AND MARGINALLY STRONG WINDS ALOFT...THE THREAT FOR DAMAGING WINDS AND LARGE HAIL WILL CONTINUE ACROSS ESTRN NC THROUGH FRI AT LEAST. LOWER THKNS AND INC IN CLOUDS WILL MEAN LOWER TEMPS THAN TODAY BUT CONDITIONS STILL REMAIN UNCOMFORTABLE AS HIGHS IN THE UPPER 80S AND DEWPOINTS IN THE 70S KEEP THE MUGGIES GOING. .MHX...NONE. ELARDO
In the hours before
Local storm report, Jun 3, 7:05 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
705 PM EDT WED JUN 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM LA GRANGE NC 1.75 INCH HAIL
06/03/98 LENOIR SKYWARN SPOTTER REPORTED
GOLF BALL SIZE HAIL IN LA
GRANGE AT 7 PMThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 8:21 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 34 min |
| Jun 3, 8:41 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Pamlico | 49 min |
| Jun 3, 9:28 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 32 min |
| Jun 3, 9:50 PM EDT | Tornado Warning | MHX | Martin | 30 min |
| Jun 3, 9:58 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 47 min |
| Jun 3, 10:10 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 35 min |
| Jun 3, 10:32 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 43 min |
Nearby
Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.